How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1377
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
14832673
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

I need help getting off ritalin and have no insurance doctor

Customer Question

I need help getting off ritalin and have no insurance for a doctor to help with taper schedulee.
Submitted: 1 year ago.
Category: Mental Health
Expert:  Linda D. replied 1 year ago.

Hello, my name is ***** ***** I am a licensed psychotherapist in private practice in New York State. Thank you for reaching out to just Answer with your question about tapering off Ritalin. It is always best to notify the prescribing physician that you are planning on discontinuing a medication. He/she should be willing to give you a tapering off schedule over the phone. Although I am not a doctor I have worked with numerous individuals and helped them to introduce and/or discontinue taking medications for ADHD. Could you please tell me what the dose of your medication is and how long you have been taking it. Sincerely, ***** ***** LMSW, CASAC

Customer: replied 1 year ago.
60 mg for about 5 months... no prescribing doctor.
Customer: replied 1 year ago.
If I could just have someone help me with a taper schedule... I think I could do it. I've tapered off of other things successfully.
Customer: replied 1 year ago.
I tried just stopping and it was awful!!
Expert:  Linda D. replied 1 year ago.

Can you tell me why you were taking the medication and were you self medicating your self?? I will give you suggestions of how to wean off o the medication. I am sorry you struggled, Ritalin effects the Dopamine receptors and is a stimulant so you can feel angry, irritable, etc. when you go off to quickly. It is better to taper slowly. I am going to help someone else and will be right back.

Customer: replied 1 year ago.
I saw a neuro-psychologist briefly when I had insurance - and he gave me an eeg and proclaimed ritalin was the magic bullet for my depression - and it was... then insurance ran out and I started taking more than iI should... etc. Now the doc won't see me.
Customer: replied 1 year ago.
He won't see folks without insurance... even IF he would, I couldn't afford him...
Customer: replied 1 year ago.
I feel so stupid.
Expert:  Linda D. replied 1 year ago.

Ahhhh, I am so sorry to hear this. Well from what I have observed from my clients, the physical withdrawal from Ritalin can be fatigue and depression, and not as severe as with other amphetamines. However, the psychological craving is VERY overwhelming. for this reason it is best for some people to take several days to rest and take care of themselves and go cold turkey. Ritalin has a very short shelf life and is actually out of your body in 3-4 hours, so you should just need a couple of days. Rest and food for the first couple days, after that i recommend exercise and anything else that you enjoy that keeps the mind and hands occupied.

Customer: replied 1 year ago.
are you coming back?
Customer: replied 1 year ago.
I had horrible flu like symptoms and terrible depression when I stopped abruptly.
Expert:  Linda D. replied 1 year ago.

If cold turkey is too difficult for you and really everyone responds differently to medication withdrawal, then you should start decreasing your doisage by 10 mg......slowly.................you know what your body will tolerate.

Expert:  Linda D. replied 1 year ago.

I worked with a psychiatrist who liked to reduce medications by reducing 25% every two weeks. Would you like me to opt out of your question and ask our moderator to send this question to one of our doctors in the medical section?? I want you to get the best advice possible.

Customer: replied 1 year ago.
ok... I guess...
Customer: replied 1 year ago.
wait... I don't want to wait 24 hours for a reply!
Expert:  Linda D. replied 1 year ago.

No, I sent it back to see if one of our doctors will pick your question up asap. It won't be 24 hours.

Customer: replied 1 year ago.
thank u.
Customer: replied 1 year ago.
Last time I was sick in bed for two weeks... and very depressed.
Expert:  Linda D. replied 1 year ago.

Hi there, sorry no one picked up your question last night. I hope you are doing better. Linda D.